Hail, Cattaraugus
- When
- July 22, 8:48 PM EST
- Where
- Cattaraugus County, Ischua
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.250, -78.400
Thunderstorms rolled across the region during the late evening and overnight hours. The thunderstorms produced hail up to an inch and a half in diameter and damaging winds estimated to gust up to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms rolled across the region during the late evening and overnight hours. The thunderstorms produced hail up to an inch and a half in diameter and damaging winds estimated to gust up to 65 mph. Hail was reported in Monroe and Ontario counties. Parts of northern Cayuga county were particularly hard hit by the damaging winds. Several thousand were reported without power throughout the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 22, 6:58 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 758 PM EDT TUE JUL 22 2008 .SYNOPSIS... A COMPLEX UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES AND ONTARIO WILL KEEP RATHER UNSETTLED CONDITIONS ACROSS WESTERN AND CENTRAL NEW YORK THROUGH WEDNESDAY NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION AND PROVIDE DRIER SEASONABLE WEATHER FOR MUCH OF THURSDAY AND FRIDAY. A FRONT LOOKS TO WORK SOUTH AND EAST ACROSS THE REGION AND BRING A RETURN TO UNSETTLED WEATHER CONDITIONS FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... SMALL VORT CENTER SKIRTING THE SOUTHERN EDGE OF PERSISTENT QUEBEC UPPER LOW HAS PUSHED EAST OF MOST OF THE FORECAST AREA BY MID AFTERNOON. LINGERING LATE DAY CONVECTION HAS BEEN FORMING ALONG LAKE BREEZE BOUNDARIES AND REMNANT OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION. EXPECT THESE LATE DAY CELLS TO DISSIPATE AS DIURNAL HEATING ENDS. THE UPPER LOW WILL BECOME MORE ORGANIZED AND DEEPEN ON WEDNESDAY AS A STRONGER UPPER JET LIFTS ALONG THE EASTERN FLANK. THIS WILL BRING HIGH CHANCE TO LIKELY POPS TO THE EASTERN LAKE ONTARIO REGION AND TUG HILL PLATEAU...BUT ONLY MIDDLE OR LOW CHANCE POPS TO THE REST OF THE FORECAST AREA WITH MOST OF THE JET DYNAMICS WELL TO THE EAST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... GFS AND NAM SOMEWHAT AT ODDS ON EVOLUTION AND PROGRESS OF AMPLIFYING TROF OVER LK HURON AND ITS CLOSING OFF INTO AN UPPER LOW EARLY IN THIS PERIOD. CONSENSUS FAVORS GFS WHICH IS WEAKER AND FLATTER WITH TROF AND NEVER CLOSES OFF THE LOW AS THE TROF SWINGS ACROSS OUR AREA ON THURS. NAM DOES INDEED CLOSE IT OFF RIGHT OVER WRN NY. GFS SOLUTION WOULD ALLOW FOR A DRIER THURS AND MOST OF FRI...BUT WILL STILL MAINTAIN THE 30 POP FOR THURS DUE TO REMAINING INSTABILITY...HELPED ALONG BY MOIST BOUNDARY LAYER AND RATHER WET SOILS DUE TO RECENT RAINS. STILL...WE MAY ESCAPE WITH A NICE DAY THURS AFTER ALL. AREAS TO OUR EAST (E NY, NEW ENG) COULD HAVE QUITE A PROBLEM WITH HEAVY RAIN WED NT INTO EARLY THURS AS TROF AMPLIFIES AND DRAWS UP A TRAIN OF GULF MOISTURE BUT THAT LOOKS TO STAY TO OUR EAST...JUST GRAZING LEWIS CO SO WILL HAVE HIGHER POPS THERE. WE DO LOOK TO DRY OUT FOR THURS NT AND MOST OF FRI...ALTHOUGH FASTER GFS SOLUTION WOULD BEING NEXT TROF INTO WRN AREAS LATE FRI...BUT WILL LEAVE FRI DAYTIME DRY AND BRING CHC POPS IN FRI NT. 850 MB TEMPS OF 11-13C WOULD SUGGEST UPPER 70S...A FEW DEG BELOW NORMAL FOR LATE JULY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... GFS/HPC GRAPHICS SHOW A FRONT CROSSING THE AREA ON SATURDAY WITH GRADUAL SFC RIDGING BUILDING IN THEREAFTER...BUT BROAD UPPER TROF HANGS TOUGH OVER UPPER LAKES AND ONTARIO...AT LEAST THROUGH MONDAY...AND THIS WILL PROVIDE FOR SOME LIMITED INSTABILITY. IT SHOULD BE PLEASANT MOST OF THE TIME DURING THIS PERIOD...BUT WILL HAVE TO CONTINUE TO HOLD LOW CHC POPS FOR SUNDAY FOR SOME POP UP ACTIVITY. TEMPS AGAIN A BIT BELOW NORMAL FOR THE SEASON...BUT QUITE COMFORTABLE...M-U 70S TO NEAR 80. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... THE CONVECTION THAT FORMED ALONG THE LAKE ONTARIO BREEZE AND RESULTING OUTFLOW BOUNDARIES WILL CONTINUE TO DIE OUT THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THE COMBINATION OF CLEARING SKIES...LIGHT WINDS AND MODERATELY HIGH DEWPOINTS WILL LEAD TO THE DEVELOPMENT OF PATCHY FOG...WITH VSBYS DROPPING TO MVFR VALUES. THE MAIN EXCEPTION TO THIS GENERAL TREND WILL BE ACROSS THE SOUTHERN TIER WHERE MORE DENSE FOG WILL RESULT IN IFR-LIFR CONDITIONS AFTER 06Z. LOOKING UPSTREAM...WE WILL HAVE TO KEEP AN EYE ON A WELL DEFINED VORT MAX THAT IS MOVING THRU MICHIGAN THIS EVENING. THIS FEATURE IS GENERATING MORE ORGANIZED CONVECTION OVER EASTERN MICHIGAN AND NORTH OF LAKE ERIE. EXPECT SOME OF THIS ACTIVITY TO APPROACH FAR WESTERN NEW YORK AROUND 12Z THEN SPREAD EAST ACROSS THE REST OF THE AREA WEDNESDAY MORNING AS THE VORT MAX TRACKS ACROSS WESTERN NY. MAINLY VFR CONDITIONS WILL LOWER TO MVFR...ESPECIALLY AS THE CONVECTION BECOMES MORE WIDESPREAD ON WEDNESDAY. THE WINDS WILL GENERALLY BE VARIABLE AT 10 KNOTS OR LESS THROUGH THE TAF PERIOD...ALTHOUGH STRONGER GUSTS AND SOME HAIL ARE POSSIBLE WITH WEDNESDAY/S TSTORMS. OUTLOOK... WEDNESDAY NIGHT AND THURSDAY...VFR/MVFR IN SCATTERED SHRA/TSRA. FRIDAY...VFR. SATURDAY...VFR/MVFR IN SCATTERED SHRA/TSRA. && .MARINE... NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE. LOOK FOR GENERAL LIGHT WINDS TO CONTINUE THROUGH FRIDAY WITH FLOW TENDING WESTERLY THURSDAY AND FRIDAY. THE NEXT FRONTAL PASSAGE LOOKS TO BE SATURDAY OR SATURDAY NIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...WCH SHORT TERM...SFM LONG TERM...SFM AVIATION...TJP MARINE...SFM/WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 612 AM EDT TUE JUL 22 2008 NYZ006>008-020-021-231015- OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY- 612 AM EDT TUE JUL 22 2008 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE ENTIRELY RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-010>014-019-085-231015- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE- 612 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE ENTIRELY RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-231015- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 612 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HIGHER WAVES ALONG WITH THE POTENTIAL FOR HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF TMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 733 PM EDT TUE JUL 22 2008 NYZ003-013-014-230045- MONROE-LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...ROCHESTER...GENESEO...CANANDAIGUA 733 PM EDT TUE JUL 22 2008 ...STRONG STORM THIS EVENING... A STRONG THUNDERSTORM DEVELOPING THIS EVENING NEAR RUSH AND HONEOYE FALLS IN SOUTHEASTERN MONROE COUNTY AT 730 PM WILL CONTINUE TO PUSH SOUTHEASTWARD INTO EXTREME NORTHEASTERN LIVINGSTON COUNTY AND WESTERN ONTARIO COUNTY. THIS STORM CONTAINS CLOUD TO GROUND LIGHTNING, A DOWNPOUR, GUSTY WIND AND POSSIBLE SMALL HAIL. THIS CELL WILL BE NEAR THE VICINITY OF NORTHERN LIMA AND IONIA BETWEEN 735 AND 750 PM. THE THUNDERSTORM WILL CONTINUE TO ADVANCE SOUTHEASTWARD ACROSS NORTHERN ONTARIO COUNTY THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 845 PM EDT TUE JUL 22 2008 NYZ014-230145- ONTARIO- INCLUDING THE CITY OF...CANANDAIGUA 845 PM EDT TUE JUL 22 2008 ...TWO STRONG THUNDERSTORMS TO CROSS ONTARIO COUNTY... AT 840 PM TWO STRONG THUNDERSTORMS WERE CROSSING ONTARIO COUNTY, WITH A DOWNPOUR, STRONG WINDS, AND POSSIBLE SMALL HAIL. THE NORTHERN STORM IS LOCATED OVER SOUTHERN REGIONS OF THE CITY OF CANANDAIGUA AND IS ADVANCE SOUTHEASTWARD AND WILL NEAR COTTAGE CITY BETWEEN 845 PM AND 855 PM. THE SECOND STORM IS NEAR HEMLOCK IN LIVINGSTON COUNTY AND HONEOYE IN ONTARIO COUNTY. THIS STORM IS ALSO TRACKING SOUTHEASTWARD AND WILL NEAR CANADICE BETWEEN 850 PM AND 900 PM. THE STORMS MAY ALSO PRODUCE PONDING OF WATER IN LOW LYING ROADWAYS. THESE STORMS WILL CONTINUE TO TRACK SOUTH AND EASTWARD ACROSS THE COUNTY THIS EVENING.
The Buffalo radar (KBUF), 82 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129484, 129485, 129486, 129487, 129488, 129489, 129490.